Missouri, 2023Hail in Missouri, May 6, 2023
May 6, 2023 · NWS LSX · 2 events in 2 counties and zones
A low level trough moved through the region triggering storms. Some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low level trough moved through the region triggering storms. Some of the storms produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 6, 5:53 AM CST, 3 hours 57 minutes earlier.
Area forecast discussion, May 6, 5:53 AM CST, 3 hours 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
653 AM CDT Sat May 6 2023
.SHORT TERM... (Through Sunday Night)
Issued at 416 AM CDT Sat May 6 2023
A broad area of low pressure remains over the Great Plains this
morning, and a large surface ridge likewise remains nearly
stationary over the East Coast. The pattern aloft shows the remnants
of last week's omega block with the upper level ridge extending from
the Gulf Coast northward through the Mississippi Valley into the
Upper Midwest. Persistent southerly low level flow continues to
bring increasing moisture to the Mid Mississippi Valley as evidenced
by the blanket of MVFR ceilings covering the area this morning.
Guidance shows a weak (20-25kt) low level jet over Missouri and
southern Illinois this morning. This is borne out by KLSX VWP,
although it's running a little hot likely due to bird migration. An
0619Z AMDAR sounding out of KSTL confirms lighter winds in the low
level than the VWP. This low level jet is producing warm advection
and weak to moderate moisture convergence at 850mb...and most
guidance is printing out a few spotty hundredths of QPF this
morning. However the potential for convection is limited by broad-
scale subsidence under the upper level ridge which is camped out
over the area. While I can't totally rule out convection this
morning due to the low level moisture convergence, it's not a sure
thing by far, so slight chance PoPs this morning continue to look
good. Focus for potential convection shifts this afternoon to the
eastern Ozarks due to differential heating and orography, but
forecast soundings maintain a strong inversion over southeast
Missouri...so again, there's potential for convection, but it's not
at all likely.
The convective forecast for evening hasn't changed, and is highly
conditional. Guidance shows 2500-3000+ J/Kg CAPE developing this
afternoon across much of western and central as well as northeast
Missouri and 0-3km/0-6km shear is 30kt to 45kts respectively. This
amount of instability and shear is more than sufficient to produce
severe thunderstorms...if there's an initiation mechanism.
Additionally, the strong inversion mentioned above actually
encompass the entire area, not just the Ozarks. This cap looks
virtually impenetrable at 100-250+ J/Kg CINH across most of the
area...though there is a brief weakness during the late
afternoon/early evening across central and northeast Missouri.
Models are also showing a low-level trough moving through northern
Missouri into southern Iowa about that time...so that could produce
enough lift to trigger convection. If storms do develop, they will
be severe, capable of producing large hail, and some damaging winds
at the onset, but they should lose their connection to the boundary
layer during the evening at which point the primary threat will be
hail. Again, that's IF storms can develop, which remains very
uncertain.
The setup for potential storms on Sunday is similar to Saturday,
although the upper level ridge will be angled a bit more toward the
Great Lakes instead of straight up the Mississippi Valley.
Deterministic guidance is...in a word...messy on Sunday. There's
hints of a MCV moving northeast out of Oklahoma/eastern Texas from
convection on Saturday night down there. This would provide a
trigger for storms Sunday/Sunday night. Some CAMs depict a
different scenario with an MCS moving across Iowa and Illinois late
Saturday night into Sunday morning which forces an outflow boundary
into our area and THAT's what triggers convection Sunday afternoon.
Regardless...severe parameters look less primed with somewhat less
instability and bulk shear than Saturday, so the threat for
severe storms looks marginal through Sunday night.
Carney
.LONG TERM... (Monday through Friday)
Issued at 416 AM CDT Sat May 6 2023
By Monday the deterministic models are so jumbled up with convective
feedback that picking out details is very difficult. Generally
speaking...the upper level ridge will be attenuated by a short wave
trough moving across the Upper Midwest. This wave pushes a weak
cold front into Missouri on Monday, which will provide a focus for
convection to develop and what's likely to be the best chance for
rain we'll see in the next 7 days. Current GFS shows 2500-3000 J/Kg
of instability building across Missouri and Illinois on Monday, with
a relatively weak (though not non-existent) cap. Regardless,
there's 30-40kts of 0-6km shear, so there is a potential for severe
thunderstorms again Monday. The cold front pushes south of our area
Monday night, mostly due to outflow from convection. The upper
level ridge builds back over the Mississippi Valley Tuesday through
Wednesday night which should minimize chances for any precipitation
in that time frame. Current indications are that the ridge will be
pushed east of the area by a strong upper level low over the western
U.S. bringing rain chances back to the area by late Thursday into
Friday. Ensemble cluster analysis shows 3-4 solutions in that time
frame which points to a good deal of uncertainty out that far,
though the basic patterns are similar so current thinking is the end
of the week could turn wet and stormy.
Carney
&&
.AVIATION... (For the 12z TAFs through 12z Sunday Morning)
Issued at 645 AM CDT Sat May 6 2023
A broad area of MVFR ceilings will prevail this morning, mainly
along and west of the Mississippi River, into west central
Illinois. Ceilings are expected to lift to VFR this afternoon, and
scatter over central Missouri...potentially farther east as well,
though this is less certain. A broken line of thunderstorms over
central Missouri will continue moving northeast. While central and
northeast Missouri as well as west central Illinois are likely to
be affected by these storms, there may also be further
development of the line to the south which would also affect east
central Missouri and southwest Illinois later this morning.
Another round of storms is possible this evening, most likely
across northeast Missouri and west central Illinois, though storms
are possible for most of the area. Storms this evening/tonight
could be severe, capable of producing large hail and wind gusts in
excess of 50kts. Ceilings will likely fall below 3000ft again
overnight for most of the forecast area.
Carney
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 78 69 86 68 / 30 20 40 60
Quincy 78 66 85 65 / 40 20 40 60
Columbia 83 67 86 66 / 20 20 40 50
Jefferson City 84 68 88 66 / 20 20 40 50
Salem 75 67 83 65 / 20 30 40 50
Farmington 75 67 83 65 / 20 20 40 50
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 6, 3:24 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
424 AM CDT Sat May 6 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
424 AM CDT Sat May 6 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a slight chance for thunderstorms today and tonight. If
thunderstorms develop some could be strong to severe. Thunderstorms
this morning may produce large hail, and storms this afternoon and
tonight could produce large hail and possibly damaging winds as well
as a brief tornado.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The chance for thunderstorms continues Sunday and Monday. Storms
could be severe both days, but Monday is more favorable for severe
storms.
There is a slight chance for thunderstorms in parts of the area on
Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed in the event that thunderstorms
develop today or tonight.
Carney
In the hours before
Local storm report, May 6, 8:43 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
943 AM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM HAIL 3 NW GRANVILLE 39.59N 92.14W
05/06/2023 E0.70 INCH MONROE MO PUBLIC
TIME ESTIMATED FROM RADAR.
&&
BRCLocal storm report, May 6, 9:11 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1011 AM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 1 WNW MONROE CITY 39.66N 91.75W
05/06/2023 M0.70 INCH MARION MO PUBLIC
VIA TWITTER.
&&
MABLocal storm report, May 6, 9:13 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1013 AM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM HAIL BETHEL 39.88N 92.02W
05/06/2023 E0.70 INCH SHELBY MO PUBLIC
VIA TWITTER.
&&
MABLocal storm report, May 6, 9:47 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 AM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM HAIL 1 SSW NEW LONDON 39.57N 91.40W
05/06/2023 E0.70 INCH RALLS MO PUBLIC
POWER WAS KNOCKED OUT AT TRUCK STOP AS WELL.
&&
MABHail, Pike
- When
- May 6, 9:50 AM CST to 10:16 AM CST
- Where
- Pike County, 4.22 mi SE of Frankford to 0.8 mi W of Louisiana
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 39.457, -91.273
A wide swath of large hail, up to two inches in diameter, fell across northern portions of Pike County.
Hail, Shelby
- When
- May 6, 10:35 PM CST
- Where
- Shelby County, 0.37 mi SE of Bethel
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.877, -92.024
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, May 6, 20231 death · 1 event
- Flood in Colorado, May 6, 20231 death · 1 event
- Tornadoes and Hail in Missouri, May 6 to 8, 2023EF2 · 46 events
- Hail in Nebraska, May 6 to 7, 2023$2.3 million · 2.5 in hail · 15 events
- Tornado and Damaging Winds in Louisiana, May 6 to 10, 20231 injured · $56,000 · EF1 · 3 events
- Hail and Damaging Wind in Indiana, May 6 to 7, 2023$150,000 · 3 in hail · 12 events
- Damaging Winds in Louisiana, May 6, 20231 injured · $56,000 · 56 kt wind · 21 events
- Tornado and Hail in Iowa, May 6 to 7, 2023EF1 · 35 events
- Flash Flood and Hail in Texas, May 6, 20233.25 in hail · 45 events
- Tornado and Flash Flooding in Texas, May 6 to 8, 2023$40,000 · EF0 · 9 events
- Flash Flood and Hail in Texas, May 6, 2023$20,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Illinois, May 6 to 7, 2023$6,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103314, 1103316.